CANCER DRUG CAUSES LOSS OF FINGERPRINTS
A cancer patient was detained for four hours by immigration officials in the US because one of his cancer drugs had caused his fingerprints to disappear. As a result, his oncologist has advised that all cancer patients receiving capecitabine should carry a doctor's letter when travelling to the US.The 62-year-old patient had metastatic nasopharyngeal carcinoma that had responded well to chemotherapy; he was put on a maintenance dose of capecitabine to help prevent recurrence. A potential side-effect of the drug is hand-foot syndrome, chronic inflammation of the palms or soles that can result in skin peeling and the development of ulcers or blisters, which can lead to eradication of fingerprints.
Wong M, Choo SP, Tan EH. Ann Oncol 2009; 20(7): 1281
PHYSICAL ACTIVITY AND THE RISK OF CANCER
People who are more active and exercise more intensely are less likely to develop cancer and die from the disease, according to a study undertaken in Finland. The researchers found a link between higher oxygen consumption during physical activity and reduced illness and likelihood of dying from cancer.
They assessed the leisure time physical activity of 2,560 men aged 42-61 years over 12 months and subsequently followed the men for an average 16 years. Those who had exercised at a moderate to high intensity for at least 30 minutes a day were half as likely to develop cancer as those who had not. The authors say physical inactivity during a person's lifetime could be a key factor in their likelihood of developing cancer.
Laukkanen JA, Rauramaa R, Makikallio TH et al. Br J Sports Med 2009; doi 10.1136/bjsm.2008.056713
EUTHANASIA AND UPTAKE OF PALLIATIVE CARE
Legalised euthanasia does not mean that fewer people use palliative care, a study from Belgium has shown. Furthermore, receiving spiritual care in the final three months of life was associated with higher frequencies of euthanasia or doctor-assisted suicide than receiving little or no spiritual care.
Researchers investigated almost 2,000 non-sudden deaths that occurred in Belgium from 2005 to 2006. They found that the concern that euthanasia or doctor-assisted suicide might be disproportionately chosen by or for patients who do not access palliative care services was not supported.
The study indicated that use of specialist multidisciplinary palliative care was often associated with medical decisions to shorten life. However, an accompanying editorial expresses concerns about some of the conclusions that have been drawn from these results.
Van den Block L, Deschepper R, Bilsen J et al. BMJ 2009; 339: b2772.
Byock I. BMJ 2009; 339: b2730.